The arrival of the SSRIs (selective serotonin reuptake inhibitors), such as Prozac, in the early 1990s was greeted by the medical profession as the final solution to depression. Here was a class of drugs that appeared to lift depression without all the unwelcome side-effects of the older generation of antidepressant drugs, the tricyclics.
However, as the Prozac generation has now discovered, the best-selling happy pill offers its own array of adverse effects on virtually every system of the body. Some 10 per cent of patients experience the very symptoms they are taking the drug to treat - insomnia, anxiety and even the potential for suicide - and up to three-fourths of users experience sexual dysfunction when taking SSRIs (J Psychol, 1995; 56: 3).
The new Prozac
In the attempt to keep one step ahead of the game, several drug companies launched new products such as mirtazapine (Remeron), an antidepressant that works on the serotonin levels in the brain that appear to govern mood, but not as an SSRI. Rather, this drug is termed a 'noradrenergic and selective serotonergic antidepressant (NaSSA).
Doctors believe a deficiency of two chemicals in the brain - norepinephrine (noradrenaline) and serotonin - is responsible for depression. Mirtazapine is believed to work by increasing the release of both these chemicals from nerve cells in the brain.
There are two alpha-2 'serotonergic' receptor sites on brain nerve cells, and norepinephrine and serotonin ordinarily bind to these receptors, a process not affected by SSRIs. This leads to many of the usual SSRI side-effects, such as insomnia and anxiety. NaSSAs, on the other hand, seem to selectively block the sites, thereby preventing the two chemicals from binding to the nerve cells. The effect of this is supposedly to enhance the mood-elevating effects of the two chemicals as they are released from the nerve cells.
With the unique action of the NaSSAs, drug companies thought they had finally cracked the problem of how to release serotonin without causing all of the serotonin-related rebound problems.
The initial findings were impressive. The drug appeared to work as well as the older drugs, with minimal side-effects: sleepiness, a tendency to overeat and, thus, weight gain (J Affect Disord, 1998; 51: 267-85). On this basis, the US Food and Drug Administration, the UK Committee on Safety of Medicines and the drugs regulating bodies of many other countries approved the use of mirtazapine.
The ink was barely dry on these approvals when serious side-effects began to be reported. The Australian federal government's Adverse Drug Reactions Advisory Committee announced that it had received 253 reports of adverse reactions to mirtazapine, after half a million prescriptions had been filled. These included 16 reports of convulsions, and 15 cases of potentially serious blood and bone-marrow abnormalities (Australian Adverse Drug Reactions Bulletin, volume 22, number 5, October 2003).
The blood disorders included neutropenia [reduced numbers of neutrophilic blood leucocytes, phagocytic (cell-ingesting) cells involved in the response to inflammation], thrombocytopenia (reduced blood platelets), lymphopenia (reduced lymphocytes) and pancytopenia (a reduction in all of the blood's cell components). Most patients developed blood symptoms less than two months after starting treatment.
Other adverse reactions included nightmares, hallucinations, anxiety and agitation, vomiting, myalgia/arthralgia (muscle/joint pain), skin reactions, twitching, increased weight and even liver disorders.
Indeed, the drug is now on a shortlist of drugs which the Committee deems are drugs of 'current interest' - in other words, those it has its eye on for adverse effects.
In England, a prescription-drug event-monitoring study, involving more than 13,000 patients taking mirtazapine, found that nearly 6 per cent of patients reported drowsiness or sedation with the drug, and nearly 3 per cent suffered from lassitude and malaise during the first month of treatment. Two patients presented with blood disorders: neutropenia and agranulocytosis (a sudden severe deficiency in the number of white blood cells in the blood) (J Psychopharmacol, 2003; 17: 121-6).